Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Withdrawal from lithium - advice please

Posted by Louise on July 20, 1999, at 17:43:56

In reply to Withdrawal from lithium - advice please, posted by Louise on July 19, 1999, at 14:41:07

> Does anyone have any experience of gradual withdrawal from lithium carbonate? I've found some research which suggests that a slower withdrawal is advisable but would like to hear of official recommendations of exactly how to go about it. Any info welcome.

To James, Elizabeth and others,

I'm coming off Lithium under medical advice after being well on it for 2 years. It's not known whether my mania / depression cycles were due to post natal illness or onset of bi-polar illness.

My doctor wants me to come off the lithium sometime between about now and next summer. I had opted for next May when I saw him as I'm a student and then have 4 months break, so if everything goes pear shaped I could hopefully get my life back together before my final year at university.

However, the nausea I've had problems with for about the last year (dose related to Li) has become much worse and made me sick. I know I'm slowed down on Lithium, I can't lose the weight I desparately want to lose and I feel really slowed down. I'm also sure that my memory's not as sharp as it usually is. (Not what you need when you're trying to get a degree!)

I now want to see my doctor to discuss the withdrawal but can't get an appointment for several weeks. I relly want to start the withdrawal now because that means that I would probably drop out of the theraputic range BEFORE I start back at Uni the 3rd week in September. I don't want to be anywhere near the place if I go manic - It's because I'm scared of this (and missing chunks of my course which could lead to an extra year's study ) that I was going to wait until next May. But I can't now I've thought about it and been sick.

I've found some research on the net which suggests slow discontinuation. I'd like to know the latest thought on this. All I can find on the net are comparative studies between rapid (under 2 week) and slow (approx 4 weeks). This info isn't detailed enough and I'd welcome any info / references. My idea is to come off over about 20 weeks by taking my usual 3 x 250mg tablets for 6 nights, then just 2 tablets for 1 night, then reduce again the following week by taking just 2 tablets on 2 nights etc. etc. until I'm off it altogether. I don't know whether this way is okay or whether the doses should be equal.

I will see my doctor and he approves of this but if I wait until after my appointment before I start withdrawing it'll be too late this year and I don't want to wait.

Any info / web refs welcome.





Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Louise thread:8929